What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 5, 1:40 PM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 5, 1:40 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
240 PM EDT Fri Aug 5 2022
.SYNOPSIS...
Showers/storms through Wednesday, more likely in the afternoon
and evening hours. Flash flooding possible through the weekend.
Cold front end of next week brings drier conditions.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 240 PM Friday...
The area remains primed for isolated to scattered showers and
thunderstorms throughout the near term period as passing
shortwaves tap into moisture flowing in along southwest flow and
diurnal heating. At the time of writing, showers remained
prevalent across the western flank of the forecast area where
overcast skies vanquished any peeks of sunshine while the Middle
Ohio Valley into West Virginia observed enough clearing today
to allow for convection to sprout.
Forecast soundings depict steering flow aloft to be rather
light today, which will result in storm motion to be relatively
slow towards the northeast. Radar analysis paints small storm
cores of having 1-2" of rain encompassed within most cells this
afternoon, which coupled with slow movement spells the potential
for flash flooding. Have already seen a few instance of flash
flooding within these slow moving storms, and will likely remain
the trend heading into the evening.
Convection could remain ongoing overnight despite the loss of
daytime heating with passing shortwave contribution allowing for
its longevity. Any break that does transpire will be brief as
shower and thunderstorms redevelop early on Saturday, beginning
along the Ohio River Valley in the morning and then ramping up
along the higher terrain the afternoon and evening hours. Little
change in upper level flow will then once again support slow
moving convection and the potential for flash flooding for the
conclusion of the near term period.
Hourly temperatures will be disturbed through the course of the
afternoon by cold pools brought upon by downbursts within
thunderstorms. This will become the case once again on Saturday
afternoon when showers and thunderstorms peruse overhead.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 205 PM Friday...
Sunday will be somewhat seasonal with passing clouds and highs in
the mid to lower 80s through out the CWA. An upper level disturbance
will be situated over Western PA as well as shortwave trough that
could cause some showers and storms, some could be on the stronger
side with CAPE values around 1500-2000 J/KG. Once again this could
be a concern for flash flooding if any storms train over certain
areas. Will continue with the flood watch through Sunday
evening.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 205 PM Friday...
The beginning of the week will be much of the same as a front starts
to move into the area on Tuesday bringing more unsettled weather
before exiting on Thursday. Concerned about additional water
problems as the front moves through Wednesday. A secondary less
active front then moves through on Friday, which means next
weekend will be dry with mild temperatures and low humidity.
Current models are predicting low temperatures to be in the 60s
in the lowlands and 40s-50s in the mountains.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...
The episodic period of active weather continues through this
TAF package as showers and thunderstorms sprout during peak
heating hours. Strong and healthy storms will be capable of
depleting flight conditions as they pass over a terminal, so all
sites will have an inclusion of TEMPOs to reflect possible vsby
reductions heading into this evening. AMDs may be warranted
through the course of the next few hours pending uptick in winds
and lower vsbys than advertised.
Convection dwindles late this evening, but river valley fog then
takes control for the early morning hours Saturday. Harder hit
areas from rain today will likely observe IFR or worse fog
overnight into the predawn hours. Any fog that does develop will
then erode after sunrise Sunday morning.
Additional shower and storm chances will take shape Saturday
afternoon and will once again put a hindrance on flight rules
for the final few hours of the current TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage and timing of convection may vary
this afternoon and evening pending radar trends.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H M L
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H L M
AFTER 18Z SATURDAY...
Brief IFR possible in showers and thunderstorms through
Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.
&&
SYNOPSIS...TRM/MEK
NEAR TERM...MEK
SHORT TERM...LTC
LONG TERM...LTC
AVIATION...MEKHazardous weather outlook, Aug 5, 3:49 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
449 AM EDT Fri Aug 5 2022
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
060900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-
449 AM EDT Fri Aug 5 2022
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and much of the lowlands of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
The flash flood threat may start to diminish by Sunday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-039-040-515>526-060900-
Dickenson-Buchanan-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
449 AM EDT Fri Aug 5 2022
...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southwest Virginia, and the
mountains of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Thunderstorms are possible today and tonight. Some storms may
produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Local storm report, Aug 5, 4:41 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
541 PM EDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD 5 NNW HOLLY RIVER STATE 38.73N 80.39W
08/05/2022 UPSHUR WV 911 CALL CENTER
PER UPSHUR COUNTY 911-RT 20 SOUTH AT THE
UPSHUR/WEBSTER COUNTY LINE HAS SOME HIGH
WATER COVERING THE ROAD.
&&Special weather statement, Aug 5, 4:45 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
545 PM EDT Fri Aug 5 2022
WVZ008-016-052215-
Jackson WV-Roane WV-
545 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southwestern Roane
and southeastern Jackson Counties through 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Kenna, or 10 miles southwest of Spencer, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Harmony, Gay, Walton and Gandeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3879 8129 3860 8142 3861 8152 3861 8156
3878 8164
TIME...MOT...LOC 2144Z 215DEG 16KT 3868 8147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Aug 5, 4:51 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
551 PM EDT Fri Aug 5 2022
VAZ003-004-052215-
Dickenson VA-Buchanan VA-
551 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of Dickenson and
southwestern Buchanan Counties through 615 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm near
Haysi, moving northeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant and McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
&&
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8255
3724 8245 3727 8235 3733 8226 3724 8203
3705 8205 3704 8208 3705 8210 3704 8212
3704 8217 3699 8226 3700 8227 3700 8229
3696 8235
TIME...MOT...LOC 2150Z 245DEG 17KT 3715 8225
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Local storm report, Aug 5, 4:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EDT FRI AUG 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FLASH FLOOD 6 NNW WEBSTER SPRINGS 38.56N 80.44W
08/05/2022 WEBSTER WV TRAINED SPOTTER
TRAINED SPOTTER IN HACKER VALLEY AREA
ADVISED THAT THERE IS HIGH WATER COVERING
ROUTE 20 AND ROUTE 15.
&&Special weather statement, Aug 5, 4:57 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
557 PM EDT Fri Aug 5 2022
WVZ024-025-052230-
Logan WV-Mingo WV-
557 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of central Mingo and
western Logan Counties through 630 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holden, or 8 miles southwest of Logan, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Logan, Chapmanville, Delbarton, Chief Logan State, Holden, Mount
Gay-Shamrock, West Logan, Mitchell Heights, Mount Gay, Verdunville,
Chauncey, Myrtle, Switzer and Dingess.
This includes Route 119 between mile markers 8 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 8218 3782 8227 3798 8202 3775 8187
TIME...MOT...LOC 2157Z 246DEG 24KT 3780 8212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Aug 5, 5:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
600 PM EDT Fri Aug 5 2022
WVZ525-526-052230-
Northwest Randolph WV-Southeast Randolph WV-
600 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of central Randolph
County through 630 PM EDT...
At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkins, moving northeast at 20 mph.
HAZARD...Heavy downpours and potential flooding.
SOURCE...Radar indicated.
IMPACT...Due to previous rainfall and flooding issue earlier today,
current rainfall could produce minor flooding issues in
flood prone areas, especially where the greatest rainfall
amounts were observed from earlier.
Locations impacted include...
Elkins, Mill Creek, Dailey, Beverly, Womelsdorf (Coalton) and
Huttonsville.
This includes Route 33 between mile markers 31 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
&&
LAT...LON 3871 7981 3869 7999 3895 8004 3901 7971
TIME...MOT...LOC 2157Z 239DEG 16KT 3893 7982
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
11